Mississippi, 2019

Damaging Wind in Mississippi, April 13, 2019

April 13, 2019 · NWS MEG · 1 event in 1 county or zone

A strong cold front produced a severe thunderstorm capable of damaging winds across portions of northeast Mississippi during the overnight hours of April 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong cold front produced a severe thunderstorm capable of damaging winds across portions of northeast Mississippi during the overnight hours of April 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 13, 10:53 PM CST, 33 minutes earlier.

Area forecast discussion, Apr 13, 10:53 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1153 PM CDT Sat Apr 13 2019

.DISCUSSION...
Updated for 06Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1101 PM CDT Sat Apr 13 2019/

UPDATE...

Quick update to extend and expand wind advisory into northeast
Arkansas, the Missouri Bootheel, and northwest Tennessee through
3AM CDT. The surface low is to tracking just northwest of Oxford,
MS and winds have already responded in the aforementioned areas.
Last observation at Jonesboro, AR ASOS was sustained 32 mph
gusting to 42 mph. These winds are expected to continue into early
Sunday morning as the low tracks northeast across the Mid-South.

In regards to severe weather, a tornado watch is still in effect
for 6 counties in northeast Mississippi. Storms along a prefrontal
trough and in the warm sector of the cyclone have continued to
exhibit rotation and storm motion is still south to north. The
threat should begin to shift eastward over the next hour or so,
as the cyclone occludes and the cold front finally advances
eastward.

AC3

&&

.PREV DISCUSSION... /issued 903 PM CDT Sat Apr 13 2019/

.UPDATE...

Currently, a warm front still remains situated just to our south.
Low level instability is nearly non-existent across much of the
area, as the warm front has taken longer than expected to reach
our forecast area. The main story in the short term has been
rain. In fact, rain has been ongoing across the western half of
the area for several hours. Many locations along and west of the
Mississippi River have received 1.5 to 3 inches of rainfall, with
another 1 to 2 expected before the cold front swings through
later. Minor flooding is ongoing across northwest Mississippi,
and we expect to see a few more reports before rain comes to an
end. A few areal flood warnings are in effect to address the areas
that have been hardest hit.

The latest surface analysis depicts a double barrel low over the
ArkLaTex and ArkLaMiss at this hour. A warm front extends
northeastward into Greenwood and as far north as Amory, MS, with
a trailing cold front through south central Louisiana. A portion
of northeast Mississippi is expected to enter the warm sector with
winds backing to the southeast over the next hour or so. Even
though instability will be low, speed and directional shear will
be plentiful, especially along the warm front. With large looping
hodographs and current radar trends to our south, an isolated
tornado or two will be possible. A tornado watch remains in effect
for 6 counties in northeast Mississippi until 3 AM CDT. The cold
front is expected to push east of the area around 3AM bringing an
end to the severe threat. Lingering showers are expected behind
the front as the main trough swings across the area through
tomorrow afternoon.

Made a few adjustments to POPs after 09Z and also updated
temperatures to reflect current conditions. The rest of the
forecast is in good shape.

AC3

&&

.PREV DISCUSSION... /issued 628 PM CDT Sat Apr 13 2019/

.UPDATE...
Updated for 00Z Aviation Forecast Discussion below.

PREV DISCUSSION... /issued 311 PM CDT Sat Apr 13 2019/

DISCUSSION...19Z Surface analysis places a surface low just
southwest of Shreveport, Louisiana with a warm front extending
east towards Laurel, Mississippi. Meanwhile, overcast conditions
have persisted into the afternoon with temperatures as of 2 PM
CDT in the middle 50s to around 60 degrees at most locations.

Regional WSR-88D radar trends thus far have shown rain showers
across the Mid-South with an occasional elevated thunderstorm
over North Mississippi as the area has remained well north of a
warm front. Short term models including Convective Allowing Model
solutions (CAMs) indicate the warm front should begin to surge
north late this afternoon into early evening perhaps as far as the
Tennessee/Mississippi state line or slightly north.

Recent radar trends over Louisiana and Southern Arkansas are
already starting to show signs of a strongly forced line
developing. The CAM solutions are generally on track or perhaps
about an hour slower than what is occurring. This should bring
stronger convective activity into the forecast area beginning
5-7 PM CDT over east Arkansas (south of I-40), and across north
Mississippi this evening. Damaging winds continues to be the
predominant severe thunderstorm threat with a potential for
perhaps a tornado or two embedded within bowing segments.
Localized heavy rainfall will also be possible this evening. Will
continue the Wind Advisory for the aforementioned area as
surface/boundary layer winds are expected to remain strong as the
surface low and its tight pressure gradient move across the Mid-
South tonight.

Showers and thunderstorms are expected to gradually diminish to
rain showers as the surface low pushes away from the region.
Cooler and drier air is expected to filter in behind this low with
temperatures Sunday night into Monday morning dropping back into
to the upper 30s to around 40 degrees. This may result in the
development of patchy frost across portions of West Tennessee and
North Mississippi. Rain free conditions are expected to persist
into Tuesday across the Mid-South with temperatures in the 60s to
lower 70s on Monday recovering to the middle 70s by Tuesday.

Long term models continue to suggest a return of showers and
thunderstorms for Wednesday into Thursday with a chance for strong
to perhaps severe thunderstorms late Wednesday into Thursday. This
will continue to be monitored and subsequent threats addressed as
this timeframe draws closer. Stay tuned...

CJC

&&

.AVIATION...
06Z TAFs

Showers and a few lingering thunderstorms will continue during
the first half of the period...with activity diminishing during
the latter half. Cigs generally IFR and MVFR to start with
conditions lifting to VFR late. Winds will also be a concern
through most of the period...with easterly directions becoming
westerly. Highest wind gusts mainly between 20 and 25kts. Winds
will quickly taper off near sunset with clearing skies.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 3 AM CDT Sunday for Clay-Craighead-Greene-
     Mississippi-Poinsett.

MO...Wind Advisory until 3 AM CDT Sunday for Dunklin-Pemiscot.

MS...Wind Advisory until 1 AM CDT Sunday for Benton MS-Calhoun-
     Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
     Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
     Tippah-Tunica-Union-Yalobusha.

TN...Wind Advisory until 3 AM CDT Sunday for Dyer-Lake-Lauderdale-
     Obion.

     Wind Advisory until 1 AM CDT Sunday for Fayette-Shelby-Tipton.

&&
Hazardous weather outlook, Apr 13, 2:21 PM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
321 PM CDT Sat Apr 13 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-142230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
321 PM CDT Sat Apr 13 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe thunderstorms south of a line
from Clarksdale, Mississippi to Tupelo, Mississippi, and a slight
risk of severe thunderstorms south of a line from Forrest City
Arkansas to McKenzie, Tennessee tonight into early Sunday morning.

Damaging winds and a few tornadoes are the main threats. Large
hail is a secondary threat. Rainfall amounts of up to 3 inches
could result in localized flash flooding.

A Wind Advisory is in effect across east-central Arkansas,
southwest Tennessee and North Mississippi late this afternoon into
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Patchy frost is possible late Sunday night into Monday morning.

A few strong to severe storms are possible Wednesday night into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Special weather statement, Apr 13, 8:09 PM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
909 PM CDT Sat Apr 13 2019

MSZ022-023-140245-
Calhoun MS-Chickasaw MS-
909 PM CDT Sat Apr 13 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 PM CDT
FOR...

Southern Calhoun County in northeastern Mississippi...
Southwestern Chickasaw County in northeastern Mississippi...

At 908 PM CDT...a strong thunderstorm producing winds to 45 mph was
located near Bellefontaine, or 17 miles west of Montpelier, moving
north at 40 mph.

Very heavy rain will occur with this thunderstorm. Due to saturated
soils, downed trees are possible with 45 mph winds.

People in southern Calhoun and southwestern Chickasaw Counties should
monitor this storm closely.

LAT...LON 3400 8948 3401 8915 3374 8914 3374 8919
      3372 8919 3372 8939
TIME...MOT...LOC 0208Z 170DEG 34KT 3371 8926
Special weather statement, Apr 13, 9:09 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
1009 PM CDT Sat Apr 13 2019

MSZ014>016-023-140345-
Pontotoc MS-Union MS-Lee MS-Chickasaw MS-
1009 PM CDT Sat Apr 13 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 PM CDT
FOR...

Pontotoc County in northeastern Mississippi...
Southeastern Union County in northeastern Mississippi...
Southwestern Lee County in northeastern Mississippi...
Central Chickasaw County in northeastern Mississippi...

At 1008 PM CDT...strong thunderstorms were producing winds to 45 mph
was located along a line extending from near Pontotoc to near
Pyland. Movement was north at 35 mph.

Very heavy rain will occur with these thunderstorms.

People in Pontotoc...southeastern Union...southwestern Lee and
central Chickasaw Counties should monitor this storm closely.

LAT...LON 3450 8880 3391 8882 3376 8911 3432 8913
TIME...MOT...LOC 0308Z 202DEG 28KT 3431 8897 3386 8906
Special weather statement, Apr 13, 10:02 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
1102 PM CDT Sat Apr 13 2019

MSZ014>016-140430-
Pontotoc MS-Union MS-Lee MS-
1102 PM CDT Sat Apr 13 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 PM CDT
FOR...

Northeastern Pontotoc County in northeastern Mississippi...
Eastern Union County in northeastern Mississippi...
Northwestern Lee County in northeastern Mississippi...

At 1102 PM CDT...a strong thunderstorm producing winds to 50 mph was
located over Trace State Park, moving north at 40 mph.

Very heavy rain will occur with this thunderstorm.

People in northeastern Pontotoc...eastern Union and northwestern Lee
Counties should monitor this storm closely.

LAT...LON 3423 8903 3460 8900 3459 8874 3418 8882
TIME...MOT...LOC 0402Z 194DEG 36KT 3428 8890
Special weather statement, Apr 13, 10:25 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Memphis TN
1125 PM CDT Sat Apr 13 2019

MSZ004-009-014>016-140515-
Pontotoc MS-Tippah MS-Union MS-Lee MS-Prentiss MS-
1125 PM CDT Sat Apr 13 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 AM CDT
FOR...

Northeastern Pontotoc County in northeastern Mississippi...
Southeastern Tippah County in northeastern Mississippi...
Eastern Union County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...

At 1125 PM CDT...a strong thunderstorm producing winds at least 40
mph was located near Saltillo, or near Tupelo, moving northeast at
50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Pontotoc...southeastern Tippah...eastern
Union...Lee and Prentiss Counties should monitor this storm closely.

LAT...LON 3447 8849 3447 8854 3435 8854 3423 8860
      3423 8887 3476 8879 3476 8835 3474 8835
TIME...MOT...LOC 0425Z 221DEG 48KT 3435 8877
Local storm report, Apr 13, 10:32 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 PM CDT SAT APR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     TUPELO                  34.26N  88.73W
04/13/2019                   LEE                MS   SOCIAL MEDIA

            A FEW TREES DOWN ON LAKESHORE DRIVE IN TUPELO.

&&
Local storm report, Apr 13, 11:10 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1210 AM CDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TORNADO          2 SE ABERDEEN           33.81N  88.53W
04/13/2019                   MONROE             MS   LOCAL OFFICIAL

            MONROE COUNTY CORONER REPORTS MUTIPLE HOMES DAMAGED AND
            MULTIPLE INJURIES IN THE TOWN OF HAMILTON.

&&

The radar

The Columbus AFB radar (KGWX), 9 km away, was scanning. The volume nearest the first event began at 05:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
April 13, 11:26 PM CST to 11:35 PM CST
Where
Monroe County, 1.57 mi WNW of Splunge to 0.62 mi NNW of Splunge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.975, -88.307

Large trees down in Splunge community near Lann Cemetery Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815419.